What are seizures?

What are Seizures?

Seizures, or fits, begin as a sort of electrical storm in the brain which temporarily short circuits. Different parts of the brain can be affected and these result in different types of fits. A person having a fit may abruptly "freeze," fall and shake violently or simply fall down. Some seizures may consist only of staring spells.

Causes of Seizures

Many different things can cause seizures and sometimes the cause is unknown. Seizures affect about half of all people with cerebral palsy but are usually not harmful.


Following a seizure — particularly if it is a first or unexplained seizure — call your doctor or local hospital/clinic for instructions. Your child will usually need to be evaluated by a doctor as soon as possible.

Treatment with Medication

Medicine can be used to decrease frequency and severity of seizures but it cannot cure your child's condition. Parents should never abruptly stop giving seizure medicine without talking to the doctor.

The two drugs most commonly used to treat fits in Belize are Depakene (valproic acid) and phenobarbitol. Children who are taking these medications need to follow up regularly with the doctors and may require periodic laboratory testing. The dosage that a child is prescribed is based on their weight and will need to be adjusted as the child grows.

Depakene (valproic acid)


A common problem with seizure medicines is that either due to cost or due to the side effects of the medication, parents may choose to ration the medicine, giving it every other day or some weeks and not others. Rationing seizure medicine can have disastrous results. If a child suddenly stops taking valproic acid, they may experience a severe, long-lasting and possibly life-threatening seizure.


Valproic acid may help to control your condition but will not cure it. Children should continue to take valproic acid even if they feel well. If you want to try to take your child off of the medication, the doctor will probably decrease the child's dose gradually.


The most common side effect when taking valproic acid is drowsiness. Parents should call the doctor if they notice any of the following symptoms while their child is taking valproic acid.

  • unusual bruising or bleeding
  • tiny purple spots on the skin
  • fever
  • blisters or rash
  • itching
  • hives
  • confusion
  • difficulty breathing or swallowing
  • swollen glands
  • weakness in the joints


If a child is taking phenobarbital to control seizures and has an increase in their frequency or severity, instruct the family to call the doctor. Your dose may need to be adjusted.

The most common side effects with phenobarbitol are drowsiness, dizziness and headache.
Parents should call the doctor if the child has any of the following symptoms.

  • increased seizures
  • mouth sores
  • sore throat
  • easy bruising
  • bloody nose
  • unusual bleeding
  • fever
  • difficulty breathing or swallowing
  • severe skin rash